Symptoms Getting Worse

I am so frustrated and don't know what to do. I was diagnosed as B12 deficient about 10 years ago, earlier this year with the help of this forum I started to self inject and felt wonderful, now I'm feeling not so wonderful and have weird symptoms, namely COLD HANDS AND FEET, TWITCHING LEFT EYE, WIRED BUT TIRED, SAYING THE WRONG NAME/PLACE ETC. GET PINS AND NEEDLES WHEN I HOLD SOMETHING IN MY HAND OR GET PINS AND NEEDLES WHEN I SIT ON ONE SIDE & HEADACHES THAT DON'T RESPOND TO PARACETAMOL.

I am injecting Hydroxcobalamin every other day, taking folate ,iron, Vitamin D3 and Armour thyroid for hypothyroidism. How can I possibly be deficient in B12 when taking such large doses? It is so complicated. I don't know what to do. I feel I can't go to my doctor because she doesn't know that I self inject. I can't cope with the hassle and lack of help and support from her. I felt so wonderful when I first started to self inject now I feel that I am slowly going down hill again. :-(

14 Replies

oldestnewest
  • AutoimmuneAnnie, did you mean to post on Thyroid UK? PA Society forum is better placed to advise you on B12 deficiency and self-injecting.

    There are some crossover symptoms there so if you post your thyroid results and ranges we'll be happy to advise whether you are optimally medicated on Armour.

  • Hi Auto, I don't know much about B12 but have read a bit about it and the folate relationship on Phoenix Rising blog. Could you have overdone it? Have you checked your iron levels lately?

    Could you just go to a different GP and ask for blood tests because of your symptoms?

  • Maybe some of the other B's are out of whack ! Have read that a good B Complex is usually suggested when taking B12....

    Hope you soon feel better...

  • Potassium & zinc need to be optimum to make use of it too.

    Can I ask why you've continued with loading doses of B12 in the long term? I thought they were just for the 1st couple of months max, then space the injections out more

  • B12 has to be monitored and taking it every other day continuously seems a bit too much. My husband is B12 deficient and his doctor in Belgium, Dr Hertoghes clinic, advised an injection 3 times a week for 2 weeks then twice a week then once a week and now it's once a month. Once the body has taken it up then I was told you don't need to take it so often.

    The problem is the testing and this is why we go to this clinic once a year. Ask your doctor to test you for B12 again and see if it's high.

    You would feel wonderful when you started taking it but the body only needs what it needs.

  • Hi Annie - just looked up symptoms of high levels of B12 and it would appear that maybe many of your symptoms could be down to that. Have a look!

  • It could be you've gone hypothyroid again...Armour thyroid was taken over and a lot of people have found it's not working as well as it used to. Maybe worth trying a different NDT.

  • You might improve in using Methylcobalamine in pill form. This is a better form of B12, ready to use by the body. This means you get B12 into your system every day rather than just a boost. Metagenics (Nutri in the UK) has theirs with intrinsic factor (+Folate), which I have had good results with.

    It does, however, sound like you have had a dip as far as thyroid is concerned. Take pulse on waking to see if there is a change. Sometimes, esp. if there is antibodies present, thyroid med needs adjusting on an irregular basis. Maybe there is stress, maybe when weather is colder.

  • Are you sure you have not overdosed yourself on Hydroxcobalamin? Many nutritional substances have negative effects if you push the level too high. Have you tested B12 recently?

  • You must stop taking any B12 for a couple of months to get an accurate test result. Otherwise it will be high, according to people on the Pernicious Anemia forum on this site.

    You could well be experiencing problems due to damage to your autonomic nervous system (ANS). It regulates body temperature and sweating among other things. I get very cold hands and feet the first part of the day and they turn bluish (plus other symptoms which I won't detail here), which I attribute to Raynaud's. Morning is the time of day the sympathetic nervous system is in control, your "fight or flight" system. Blood vessels are tightened and heart rate increases in preparation, but by too much in my case. Later in the day I warm up and then my feet get red and prickly due to my erythromelalgia and lately my hands are starting to get this. Late afternoon/evening is when the parasympathetic system takes over, it is your "rest and digest" time. Blood vessels are relaxed, again by too much for me which is why my feet turn red.

    This happens quite predictably every day for me and I'm convinced it's an ANS disorder. Are you extremely sensitive to heat and cold? Do you either sweat profusely, or not at all? (I hardly sweat). It's likely you are having ANS problems. I don't believe this was caused by too much B12 because I had these symptoms for months before my deficiency was finally diagnosed.

    Too much B12 seems to overstimulate my ANS, I feel jumpy and can't sleep. So even though some say you can't overdose, appears in my case you can. After the getting the first few loading doses (which made me feel better), I started to have a more stronger reaction to it with a shaking gut and not feeling well for a day.

    p.s. You'll probably get more help over on the PA forum.

  • Hi Annie,

    As you know I suffer from the same diseases as you and I often have long periods where I don't feel well. I don't know why but I expect it now. We have loads of imbalances in our body and unless you have the dough to go and have a complete overhaul including b12 active test, all vits and minerals what can you do?? My thinking (whether right or wrong) is you can't have too much b12, you also need to eat and find the right foods for you (the more whole foods the better) exercise and sleep also important. I have times where I think I on my last legs or have cancer etc I feel so I'll so then I think to myself I'm 51 there are kids dying that haven't had half the Time I've had and that helps me cope. Dramatic yes but it's only when you've had these diseases that you know how ill you feel. Stay strong it will pass xx

    Ollie

  • Could be a low functioning thyroid. You may need to up your dose, unless you are becoming hyperthyroid. However, cold hands and feet is a hypothyroid symptom. Some of the symptoms of thyroid disease are identical to B12 deficiency. An easier way to take B12 is by sublingual (under the tongue) drops. Apparently you cannot overdose on B12, but injecting it every other day seems a bit excessive. Hydroxcobalamin is not as easily absorbed as the sublingual drops which are methylcobalamin. I put a drop under my tongue as soon as I get into bed. Toothpaste and food can interfere with the absorption

  • Thanks mongolia1,

    Would you mind telling me which sublingual drops you use? I have used Methylcobalamin B12 spray from Holland and Barrett but it does nothing for me unfortunately. It can be so hard to work out what you need.

    I feel that my thyroid treatment is correct at the moment, I have tried increasing it but feel hyperthyroid when I do. However, sufficient B12 is needed to convert T4 to T3 so I do still think my symptoms have something to do with my B12 deficiency. I could be wrong of course.

  • You may also need selenium. The thyroid needs selenium to make hormone. The B12 drops I use is 'Clinicians'. I live in New Zealand where it is readily available over the counter. Clinicians is a reputable brand name. Do you have 'Tired Adrenals'?...this can cause Hypothyroid like symptoms. If so, you need Vitamin B5 (plus all the other B vitamins), and Vitamin C

You may also like...